MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22214-02D
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/21/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since instrument paths and tissue resections were applied in a different location in the brain than anticipated, with the brainlab device involved, and a second surgery was required to successfully complete the procedure as intended, despite according to the surgeon: the final outcome after the revision surgery was successful as intended.There was no (direct or increased) risk to harm a critical brain structure (e.G.Blood vessels or important brain tissue), neither due to the craniotomy nor the invasive steps (paths, dissections, resections) done at this surgery.There was no harm or negative effect to the patient, neither due to the original surgery nor due to the revision surgery/repeat anesthesia (of ca.3 hours).There are no further remedial actions necessary, done or planned for this patient.Hospitalization was prolonged only for the revision surgery, by five days.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviation from the intended target by approximately 8 mm as estimated by the user surgeon, can be attributed to a shift of the patient's brain anatomy during surgery, when compared to the pre-operative mri scan used with navigation, due to the application of retractors on the patient's brain as the dissection path was created.This shift of the patient's brain cannot be recognized or compensated by the navigation system, which uses the pre-operative image data for display of instrument positions relative to the patient's anatomy.A further and to a lesser extent contributing factor, that can have added to the deviation, is a less than ideal point acquisition by the user during patient registration to navigation, not following the brainlab recommendations as required.The registration points were acquired in a region where the preoperative image dataset showed deformation of the skin causing surface discrepancies to the anatomical situation during the surgery, and no registration points were acquired at the characteristic bony areas of the patient's face.These factors may have caused the brainlab cranial navigation software to not find an as accurate match as desired in the region of interest for this specific procedure, between the preoperative image dataset and the actual patient anatomy.Apparently the resulting deviation of the navigation display was not recognized by the user (prior to applying the instrument path), with the necessary accuracy verification of navigation throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for removal of a small spherical tumor approximately 9 mm in diameter located in the cerebellum, posterior to the brainstem and left of the third ventricle, was performed with the aid of the display by the brainlab navigation software cranial 2.1.A preoperative mri scan was acquired on (b)(6) 2019, to use with navigation.During the procedure the surgeon: positioned the patient in prone position in a non-brainlab headholder.Performed the initial patient registration on the preoperative mri using the soft touch acquiring registration points on the patient's skin to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration and accepted the registration to proceed.Removed the unsterile navigation reference array and draped the patient.Attached a sterile reference array, and re-verified navigation accuracy with the sterile pointer.Removed an existing bone flap from a previous surgery and opened the dura.Resected the tumor using the aid of navigation to confirm the location as the dissection path was created.Completed the surgery, and sent tissue samples for analysis by pathology.Results of the tissue analysis showed no tumor cells and only diseased cerebellar tissue.A post-operative mri showed the tumor had not been resected as planned; there was an approximately 8 mm deviation between the location of the resected tissue and the intended location of the tumor.A revision surgery took place on (b)(6) 2019 using the same brainlab navigation equipment and procedure, during which the tumor was successfully resected as intended; the revision surgery outcome was successful.According to the surgeon: the final outcome after the revision surgery was successful as intended.There was no (direct or increased) risk to harm a critical brain structure (e.G.Blood vessels or important brain tissue), neither due to the craniotomy nor the invasive steps (paths, dissections, resections) done at this surgery.There was no harm or negative effect to the patient, neither due to the original surgery nor due to the revision surgery/repeat anesthesia (of ca.3 hours).There are no further remedial actions necessary, done or planned for this patient.Hospitalization was prolonged only for the revision surgery, by five days.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 2.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key9076090
Report Number8043933-2019-00045
Device Sequence Number2475498
Product Code HAW
UDI-Device Identifier04056481000493
UDI-Public04056481000493
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22214-02D
Device Catalogue Number71208
Device Lot NumberSW V. 2.1.2
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/22/2019
Initial Report FDA Received Date09/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;